Texas, 2020

Hail in Texas, November 24, 2020

November 24, 2020 · NWS AMA · 6 events in 5 counties and zones

An atmosphere rich with moisture met with some strong upper level dynamics that sparked thunderstorms during the early afternoon of Tuesday the 24th. A line of thunderstorms swept through the central to eastern combined Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An atmosphere rich with moisture met with some strong upper level dynamics that sparked thunderstorms during the early afternoon of Tuesday the 24th. A line of thunderstorms swept through the central to eastern combined Oklahoma and Texas Panhandles. This narrow moderately moving line dropped hail up to one inch in diameter with lots of smaller hail that accumulated on surfaces up to one to two inches deep. At one point while moving through Roberts County even produced golf ball size hail causing damage to a sheriff's vehicle in Miami, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 24, 1:10 PM CST, 36 minutes earlier.

Area forecast discussion, Nov 24, 1:10 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
110 PM CST Tue Nov 24 2020

.MESOSCALE UPDATE...
...Severe weather possible in the eastern Panhandles today...

Synopsis: A dynamic upper level system is currently crossing the
Panhandles. A bit of severe weather is possible this afternoon
(along with some blowing dust, and brief snow showers elsewhere).

Mesoscale: A cold front arcs from roughly Beaver to Perryton to
Borger and back up toward Boys Ranch. From a triple point located
near Booker, TX southward to McLean, a surface trough/diffuse
dryline was pushing east. Convective attempts/orphan anvils are
mostly behind the sfc trough in the SE TX Panhandle. East of the
trough, remaining SBCIN from slowly clearing morning clouds is
keeping things in check. Storms have formed in the immediate wake
of the cold front but are struggling in a only modestly
accommodating elevated environment. This leaves a tight window
in our area where sfc based convection may initiate and sustain,
roughly an area bounded by Slapout, OK to the north, Miami to the
west and Wellington to the south. The epicenter of this area
is around Canadian. MLCAPE values pushing 1000 J/kg with ample
deep layer shear (though mostly unidirectional) will support
severe convection for any updrafts that are able to sustain.

Threats: Winds in excess of 70 MPH and large hail up to 2" are the
main concerns though an isolated tornado cannot be ruled out right
along the TX/OK border near Canadian.

Timing: Storms are firing early this afternoon behind the front, but
the convection that would hold a better chance of being severe would
form in the next hour or 2 ahead of it.  Any severe convection
that can form will be exiting stage east by around 5-6 PM.

Simpson
&&

.PREV DISCUSSION... /Issued 1150 AM CST Tue Nov 24 2020/

AVIATION...18Z TAFs

Showers and a few thunderstorms will be noted around the terminals
today. A cold front will continue to sweep through, turning
breezy SW winds to the NW and ushering MVFR cigs back in for a few
hours. Winds will begin to die off after sunset and skies will
clear, leaving the second half of this TAF period with good VFR
flying conditions.

Simpson

PREV DISCUSSION... /Issued 411 AM CST Tue Nov 24 2020/

SHORT TERM...Today and tonight.
Very dynamic closed upper low over the Four Corners region this
morning will approach the Panhandles by late today and this
evening. Perturbations in the southwesterly upper flow ahead of
the upper system will trigger isolated to scattered convection
across the forecast area this morning through this evening. Best
chances for convection will be mainly across the northeastern and
eastern Texas Panhandle and the central and eastern Oklahoma
Panhandle. Some storms could become severe mainly across the
northeastern portions of the forecast area between about 19Z to
21Z today and 00Z or so Wednesday with large hail and damaging
winds being the primary threats along and just ahead of a cold
front.

The cold front will advance south and east this morning as a
surface low tracks out of far southeastern Colorado and far
southwestern Kansas. The cold front should push into the
northwestern portions of the Panhandles by mid to late morning and
then across the remainder of the forecast area between 21Z today
and 00Z Wednesday. Convection expected to linger into the evening
hours across the northeastern Panhandles. With the strong cold air
advection following the passage of the front, the rain may change
over to or mix with snow mainly across the Oklahoma Panhandle and
northwestern portions of the Texas Panhandle. Precip expected to
end between 03Z and 06Z Wednesday as the main upper trough exits
east away from the forecast area with decreasing cloudiness.

850 mb low level southerly jet 40 to 50 knots early this morning
will mix down to the surface as skies begin to clear from
southwest to northeast this morning. West and southwest winds will
increase to around 25 to 30 mph with gusts near 40 to 45 mph by
mid to late morning starting over the southwest and south central
Texas Panhandle and then spreading north and east across the
remainder of the forecast area by this afternoon. Patchy or areas
of blowing dust will likely develop along and south of the
Interstate 40 corridor across the far southern Texas Panhandle.
Winds will remain strong and gusty following the passage of a cold
front and will shift to the northwest and north. Winds will
gradually diminish by late evening and overnight tonight.

Schneider

LONG TERM...Wednesday through Monday.
Generally benign weather is anticipated Wednesday. The next cold
front is slated to move across the OK and TX Panhandles on
Thanksgiving Day. This frontal passage is in advance of another
upper level storm system which is expected to affect the area
Friday night through Sunday morning, the degree of which remains
in question this far out in time as medium range models are still
not in good agreement handling this feature. The 00Z GFS remains
consistent in dragging a highly positively tilted upper level trof
across the region Friday and Friday night and brings no precipitation
to the area. Both the 00Z ECMWF and 00Z CMC models remain consistent
as well in digging an upper level shortwave trof south southeastward
and developing a closed upper level low pressure system south of
the four corners region by late Friday afternoon, then tracking it
eastward across our forecast area Saturday into Sunday morning.
The 78 to 84 hour panels of the 00Z NAM are also hinting at a
potential closed upper level low near the four corners region on
Friday. Overall, the ECMWF remains the relatively wettest model
while the GFS is driest. Given these medium range model discrepancies
this far out in time, have gone with the consensus NBM pops and
temps from Wednesday through Monday. Since the pattern is expected
to amplify some, would not be too surprised if some semblance of
a closed low develops in the vicinity of the four corners region
during the time period discussed above if separation occurs
between the northern and southern streams. The NBM appears to
have captured this possibility with slgt chc to low end chc pops
for Friday night through Sunday morning a good compromise at this
time. Based on the progged atmospheric temperature profiles for
this possible storm system, the potential exists for some sort of
wintry precipitation, or at least a mix later Friday night into
Saturday morning, and then again Saturday night into Sunday morning.
Details on this possible storm system should become better defined
as time gets closer, if the closed low scenario were to verify.
However, if the GFS ends up verifying, no precipitation would
occur Friday night through Sunday. Dry weather is anticipated
Sunday afternoon and Monday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/29
Hazardous weather outlook, Nov 24, 3:47 AM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
347 AM CST Tue Nov 24 2020

OKZ001>003-TXZ001>020-317-242200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
347 AM CST Tue Nov 24 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today into early this evening across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe, mainly across central and eastern sections of the area.
Large hail and damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary this afternoon.
Please relay any information about observed severe weather to the
National Weather Service in Amarillo while following all local,
state, and CDC guidelines.

02

In the hours before

Special weather statement, Nov 24, 11:49 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1149 AM CST Tue Nov 24 2020

OKZ002-241815-
Texas OK-
1149 AM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS COUNTY UNTIL
1215 PM CST...

At 1149 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hardesty, or 20 miles northwest of Perryton,
moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3654 10095 3650 10101 3650 10129 3690 10095
TIME...MOT...LOC 1749Z 220DEG 34KT 3655 10111

LFM
Special weather statement, Nov 24, 12:36 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1236 PM CST Tue Nov 24 2020

OKZ003-241900-
Beaver OK-
1236 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER COUNTY UNTIL
100 PM CST...

At 1236 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bryans Corner, or 9 miles northwest of Perryton,
moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Bryans Corner, Balko and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3667 10050 3650 10073 3650 10095 3659 10095
      3676 10082 3686 10074
TIME...MOT...LOC 1836Z 215DEG 30KT 3652 10088

LFM
Local storm report, Nov 24, 1:32 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
132 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             2 E BRYANS CORNER       36.62N 100.78W
11/24/2020  M1.00 INCH       BEAVER             OK   TRAINED SPOTTER

            SPOTTER REPORT OF QUARTER SIZE HAIL.

&&

BIEDA
Special weather statement, Nov 24, 1:37 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
137 PM CST Tue Nov 24 2020

TXZ009-010-242000-
Hemphill TX-Roberts TX-
137 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROBERTS AND WESTERN
HEMPHILL COUNTIES UNTIL 200 PM CST...

At 136 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Miami, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10086 3584 10089 3602 10045 3562 10043
TIME...MOT...LOC 1936Z 237DEG 42KT 3574 10075

LFM

The radar

The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Roberts

When
November 24, 1:46 PM CST
Where
Roberts County, 4.36 mi NW of Miami
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.740, -100.690

Sheriff's office reported golf ball size hail with damage to vehicles.

Hail, Hemphill

When
November 24, 2:05 PM CST
Where
Hemphill County, 0.56 mi W of Canadian
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.900, -100.390

Accumulating hail up to an inch or two deep was reported, with the largest size being one inch in diameter.

Hail, Hemphill

When
November 24, 2:18 PM CST
Where
Hemphill County, 1.81 mi WNW of Glazier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -100.260

Light accumulation of hail reported to cover the ground.

Hail, Wheeler

When
November 24, 2:18 PM CST
Where
Wheeler County, 0.56 mi W of New Mobeetie
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.530, -100.440

Light accumulations of hail were reported to cover the ground.

Hail, Lipscomb

When
November 24, 2:20 PM CST
Where
Lipscomb County, 3.45 mi N of Follett
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -100.130

Some light accumulations of hail covered the ground.

Hail, Potter

When
November 24, 3:06 PM CST
Where
Potter County, 26.06 mi N of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.590, -101.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928717, 928718, 928719, 928720, 929808, 928721.